Ohio, 2013

Hail and Damaging Winds in Ohio, April 10, 2013

April 10, 2013 · NWS IWX · 3 events in 1 county or zone

A slow moving frontal boundary was located from central Illinois into western Ohio. An unstable air mass along and south of the front allow for clusters of thunderstorms to form, some of which briefly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A slow moving frontal boundary was located from central Illinois into western Ohio. An unstable air mass along and south of the front allow for clusters of thunderstorms to form, some of which briefly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 10, 3:14 AM EST, 10 hours 47 minutes earlier.

Area forecast discussion, Apr 10, 3:14 AM EST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 AM EDT WED APR 10 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM EDT WED APR 10 2013

ISSUES ABOUND THIS MORNING IN TERMS OF TEMPERATURES...PCPN
CHANCES...FLOODING AND SEVERE WEATHER POTENTIAL.

COLD FRONT HAS NOT MADE A LOT OF PROGRESS OVER THE PAST COUPLE OF
HOURS...PRESENTLY LYING FROM NORTH OF LAFAYETTE TO NORTHWEST OF FT
WAYNE TO SOUTH OF DEFIANCE. TEMPS RANGED FROM THE LOWER 40S ALONG
THE LAKE TO MIDDLE 60S IN SE AREAS. WIDELY SCATTERED SHOWERS HAVE
BEEN FORMING ON AND OFF ALL NIGHT BUT HAVEN'T AMOUNTED TO MUCH. 850
MB FRONT REMAINS LOCATED FROM CNTRL LWR MI INTO SOUTHERN WISCONSIN
TO IOWA AND INTO EASTERN KANSAS. LARGE AREA OF PRECIP WAS MOVING
ACROSS WISCONSIN AND NORTHERN LK MI INTO CNTRL/N LWR MI. ANOTHER
AREA OF RAIN/STORMS EXTENDED FROM N MISSOURI INTO MUCH OF SOUTHERN
IOWA. HI RES MODELS SLOWLY BRING THE MO/IA ACTIVITY ENE WITH LLJ
INCREASING IN ADVANCE OF IT WITH 50 KTS ALREADY INTO CENTRAL
ILLINOIS.  00Z SPC 4KM WRF APPEARS TO HAVE A DECENT HANDLE ON THE
SITUATION AND RAPIDLY DEVELOPS PRECIP ACROSS NW AREAS THIS
MORNING...SPREADING SE WITH TIME. HAVE TRIED TO ADD FURTHER DETAIL
TO THE GRIDS BUT FURTHER REFINEMENTS ARE LIKELY AS WE AWAIT TO SEE
HOW THE MESOSCALE FEATURES PLAY OUT. BY THIS AFTERNOON...WARM SECTOR
WILL BE LOCATED ACROSS AT LEAST THE FAR SOUTHERN/SW COUNTIES. RAP
SURGES IT BACK NORTH FOR A BRIEF PERIOD IN RESPONSE TO THE
APPROACHING WAVE. WHILE NOT AS AGGRESSIVE AS RAP HAVE TRIED TO
CAPTURE EXPECTED TRENDS WITH A COLD DAY ACROSS THE NORTH AND TEMPS
WELL INTO THE 70S SOUTH. SEVERE POTENTIAL WILL EXIST IN THE WARM
SECTOR WITH STRONGER CELLS BUT OVERALL COVERAGE OF STRONGER STORMS
MAY BE SOMEWHAT LIMITED DESPITE CAPES PUSHING 1000 J/KG AND
FAVORABLE 0-6 KM SHEAR OVER 40 KTS.

AREA OF LOW PRESSURE DRIFTS TOWARDS THE AREA TONIGHT WITH WARM FRONT
LOCATED ACROSS OUR FAR SOUTHERN COUNTIES OR INTO CENTRAL INDIANA.
ALL MODELS POINT TOWARDS WIDESPREAD RAIN WITH EMBEDDED STORMS.
SEVERAL MODELS STILL CRANK OUT WIDESPREAD 1 TO 3 INCH RAINFALL
AMOUNTS ESPECIALLY ACROSS S LWR MI/FAR N INDIANA. FOR THE TIME BEING
WILL CONTINUE FLOODING THREAT MENTION IN HWO BUT NOT ISSUE ANY FLOOD
WATCH UNTIL EFFECTS OF DAYTIME CONVECTION CAN BE ASSESSED. SEVERE
POTENTIAL WILL LIKELY SHIFT SOUTH OF THE AREA TONIGHT AS AMOUNT OF
COLD AIR NORTH OF THE WARM FRONT WILL KEEP INSTABILITY ELEVATED BUT
STILL SUFFICIENT TO WARRANT THUNDER MENTION. LARGE TEMP GRADIENT
TONIGHT EXPECTED WITH LOWS IN THE MID 30S NORTH TO THE MID 50S
SOUTH.

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 413 AM EDT WED APR 10 2013

AMPLIFIED FLW PATTN TYPICAL OF SPRING TO CONT THIS PD. EWD EJECTION
OF DEEP/NEG HGT ANOMALY OUT OF THE CNTRL PLAINS AND INTO THE WRN
LAKES FAIRLY WELL AGREED UPON PER SPECTRAL CONSENSUS AND IN LIGHT OF
XPCD MID LVL DRY SLOTTING FRI WILL WHITTLE DOWN SRN EXTENT OF
MENTIONABLE POPS. OTRWS TEMPS BACK TO WELL BLO NORMALS WITHIN STG LL
CAA REGIME.

COLD TEMPS XPCD TO CONT THROUGH SAT BFR LL COLD POCKET BEGINS TO
MODIFY AHD OF NEXT STG DISTURBANCE DIGGING INTO THE NRN ROCKIES BY
SUN. DECIDED PREFERENCE TWD ECM/GEM CAMP IN HOLDING MORE INTENSE
CLOSED MID LVL CYCLONE ACRS THE NRN PLAINS OF WHICH WILL DELAY EWD
FNTL INTRUSION AND ASSOCD PCPN. THUS WILL BACK POP MENTION OFF UNTIL
SUN NIGHT WEST/MON EAST. HWVR NRN EJECTION OF THIS SYS ALG THE
US/CANADIAN BORDER DOES NOT BODE WELL FOR PRECIP ALG ORPHANED SWWD
TRAILING FNTL BNDRY LT PD AND WILL HOLD W/PRIOR GRIDDED POPS DYS6-7.
TEMPS MODERATING BACK TWD NORMAL FROM MON ONWARD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 413 AM EDT WED APR 10 2013

MESSY MESOSCALE ENVIRONMENT AND MULTIPLE BOUNDARY
LOCATION WILL RAISE HAVOC ON TAFS THROUGH THE PERIOD.

COLD FRONT WAS WELL THROUGH KSBN AND MAKING SLOW PROGRESS TOWARDS
KFWA. MARINE LAYER HAS STRUGGLED TO MAKE IT INTO KSBN WITH NE FLOW
ADVECTING IN 4000 FT DECK AND KEEPING 200 FOOT CIGS JUST OFF TO THE
WEST FOR NOW. HAVE INCREASED CIGS THE REMAINDER OF THE NIGHT BUT
WILL NEED TO WATCH FOR ANY CHANGE IN LL FLOW THAT COULD QUICKLY
SWING THE LIFR CONDITIONS INTO THE AREA. IN THE WARM SECTOR OF THE
SYSTEM...SHOWERS HAVE BEEN DEVELOPING AND ATTEMPTING TO
GROW...GENERALLY SCT IN NATURE. CIGS/VSBYS DON'T APPEAR TO BE
MAJORLY IMPACTED OTHER THAN BRIEF EXCURSION INTO MVFR WITH HEAVIER
SHOWERS. MINOR ADJUSTMENTS TO KFWA TO HANDLE TRENDS BUT KEEP MENTION
OF THUNDER OUT FOR NOW.

BETTER CHANCES FOR STORMS WILL COME WEDS MORNING AS 850 MB FRONT TO
THE NORTH SINKS SOUTH SOMEWHAT AND ENERGY FROM CONVECTION TO THE
WEST MOVES ACROSS THE AREA. NEW 00Z 4KM SPC WRF SEEMS TO HAVE A VERY
GOOD HANDLE ON CURRENT PRECIP ACROSS MUCH OF THE US AND BASED ON ITS
TRENDS...AN UPTICK IN CONVECTION WILL LIKELY OCCUR IN 2 WINDOWS..ONE
STARTING AFTER 15Z THROUGH ABOUT 21Z WEDS THEN A BRIEF LULL BEFORE
THE SFC LOW AND MUCH DEEPER LIFT AND MSTR ARRIVE TO BRING
RAIN/STORMS WEDS NGT. HAVE MADE SOME ADJUSTMENTS TO CIGS IN LATER
PERIOD BUT AT THIS POINT KEPT REMAINDER OF THE FORECAST GOING WITH
MVFR CIGS/VSBYS SETTLING IN. HOPING BY 12Z ISSUANCE TO BE ABLE TO
PIN DOWN BETTER TIMING OF CONVECTIVE POTENTIAL AND ADD FURTHER
DETAILS. REGARDLESS...ROUGH FLYING WEATHER WILL BE ON TAP FOR THE
NEXT 24 TO 36 HOURS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...T
AVIATION...FISHER
Hazardous weather outlook, Apr 10, 3:37 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 AM EDT WED APR 10 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
437 AM EDT WED APR 10 2013 /337 AM CDT WED APR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM MID MORNING THROUGH TONIGHT WITH
LOCALLY HEAVY RAINFALL POSSIBLE. AN ISOLATED STORM MAY REACH
SEVERE LIMITS WITH HAIL POSSIBLE THIS AFTERNOON SOUTH OF HIGHWAY
6.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE EAST
OF INTERSTATE 69 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-110900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
437 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. HAZARDOUS CONDITIONS FOR
SMALL CRAFT ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND HIGH WAVES MAY RESULT IN HAZARDOUS CONDITIONS
FOR SMALL CRAFT THURSDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Apr 10, 11:04 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 PM EDT WED APR 10 2013

INZ004-005-014-016-101630-
ELKHART IN-KOSCIUSKO IN-MARSHALL IN-ST. JOSEPH IN-
1204 PM EDT WED APR 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN KOSCIUSKO...
NORTHEASTERN MARSHALL...EXTREME NORTHWESTERN NOBLE...SOUTHEASTERN ST.
JOSEPH AND SOUTHERN ELKHART COUNTIES...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BREMEN...MOVING EAST AT 50 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NAPPANEE...
  GOSHEN...
  WAKARUSA...
  NEW PARIS...
  MILLERSBURG...
  LOCKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4171 8567 4147 8566 4136 8622 4153 8626
TIME...MOT...LOC 1604Z 254DEG 45KT 4148 8612
Special weather statement, Apr 10, 12:14 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
114 PM EDT WED APR 10 2013

INZ022>025-032-101800-
CASS IN-GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
114 PM EDT WED APR 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN GRANT...SOUTHEASTERN
CASS...EXTREME SOUTHWESTERN WELLS...MIAMI...SOUTHWESTERN HUNTINGTON
AND SOUTHERN WABASH COUNTIES...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GRISSOM AFB...OR NEAR KOKOMO...
MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PERU...
  WABASH AND MARION...
  BUNKER HILL...
  MEXICO...
  SWAYZEE...
  SWEETSER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4058 8587 4058 8638 4068 8638 4092 8597
      4064 8545 4062 8545 4045 8587
TIME...MOT...LOC 1714Z 241DEG 36KT 4055 8610
Local storm report, Apr 10, 12:51 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             MARION                  40.56N  85.66W
04/10/2013  M0.88 INCH       GRANT              IN   TRAINED SPOTTER

&&

CEO
Local storm report, Apr 10, 12:53 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             S WARREN                40.68N  85.43W
04/10/2013  M0.88 INCH       HUNTINGTON         IN   FIRE DEPT/RESCUE

&&

CEO
Special weather statement, Apr 10, 12:59 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EDT WED APR 10 2013

OHZ015-024-101830-
PAULDING OH-VAN WERT OH-
159 PM EDT WED APR 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN PAULDING AND NORTHERN
VAN WERT COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR CONVOY...OR 11 MILES NORTHEAST
OF DECATUR...MOVING EAST AT 35 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  TIPTON...
  SCOTT...CAVETT AND HAVILAND...
  GROVER HILL AND WETZEL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4091 8440 4082 8480 4098 8480 4111 8445
      4096 8440
TIME...MOT...LOC 1759Z 261DEG 30KT 4096 8474
Local storm report, Apr 10, 1:24 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             CONVERSE                40.58N  85.87W
04/10/2013  M1.00 INCH       MIAMI              IN   EMERGENCY MNGR

            REPORT FROM TRAINED SPOTTER TO EMERGENCY MANAGER.

&&

JT

The radar

The Cincinnati radar (KILN), 144 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
April 10, 2:01 PM EST to 2:02 PM EST
Where
Allen County, 0.87 mi NE of Allen Co Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.710, -84.020

The automated weather observation system at the Allen County airport recorded a 68 mph wind gust as thunderstorms moved through.

Hail, Allen

When
April 10, 4:51 PM EST to 4:52 PM EST
Where
Allen County, 1.48 mi SSW of Lima
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -84.110

Thunderstorm Wind, Allen

When
April 10, 4:51 PM EST to 4:52 PM EST
Where
Allen County, 1.48 mi SSW of Lima
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -84.110

A trained spotter estimated wind gusts to 60 mph just south of Lima.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447157, 447156, 447158.